A University of Florida veterinarian said a compounded drug from the Wickliffe Pharmacy in Lexington may have led to the deaths of two Thoroughbreds and caused neurological problems with six others.
Dr. Robert MacKay, veterinarian at the University of Florida's Large Animal Medicine, said eight Thoroughbreds at a training stable in Ocala, Fla., given a single dose of a compounded drug, toltrazuril/pyrimethamine, had neurological disturbances within 36 hours of administration. The compounded drug is used to treat or prevent equine protozoal myeloencephalitis (EPM).
Cariny Nunez of the U.S. Food and Drug Administration's Miami office confirmed the FDA also is looking into the horse deaths and any link to the compounded drug.
Wickliffe Pharmacy said it adheres to the highest safety, quality, and validation standards and knows of no correlation between its compound and the reported adverse events. The company said it will work to determine the cause of the adverse events.
"Wickliffe was recently informed of adverse events involving horses that received a toltrazuril/pyrimethamine suspension compounded at its pharmacy. There is no known correlation between Wickliffe's compound and the reported adverse events," the company said in a release. "Wickliffe is working cooperatively with health authorities to determine the cause of the adverse events as quickly as possible. Wickliffe has no indication that the preparation compounded at its pharmacy was unsafe in any way, or prepared other than as prescribed."
The University of Florida reports four of the horses who received the compounded drug had repeated severe generalized convulsions, one went down and couldn't stand, and three had single or repeated mild convulsions but remained standing. One horse died during a seizure at the farm and the down horse was euthanized after being managed for two days at the University of Florida Large Animal Hospital.
MacKay reports all the other horses have survived with intensive management but are showing additional signs including low blood counts and ulcers on the gums and tongue.
The compounded EPM drug being examined for links to these problems is toltrazuril/pyrimethamine. The University of Florida equine veterinary specialists suspect there has been a serious overdose of pyrimethamine because of accidental misformulation, and all the surviving horses are now being given large doses of folic acid to combat the drug's effects. Various drug analyses are in process.
The drug can be used to treat horses with EPM or as a preventative.
The University of Florida noted the warning is only for the specific drug (pyrimethamine/toltrazuril) from the specific pharmacy (Wickliffe) and that commercial EPM medicines are very safe. Those from compounding pharmacies are also usually safe, but occasional errors may occur.